Alert archive / New York / Flash Flood Warnings in 2006

Flash Flood Warning 91, NWS Binghamton, NY

July 28, 2006Cortland County, Tompkins County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 28, 2006, 1:22 PM EDT for Cortland County, Tompkins County, New York. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2006, 1:22 PM EDT (17:22 UTC)
Expired
Jul 28, 2006, 4:15 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Cortland County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 48 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 1:40 PM EDTFLASH FLOODGroton, NYSTREAMS AND CREEKS OUT OF THEIR BANKS. ROADS AND BRIDGES FLOODED.
Jul 28, 1:50 PM EDTFLASH FLOODCortland, NYNUMEROUS ROAD WASHOUTS THROUGHOUT THE COUNTY.
Jul 28, 2:12 PM EDTFLASH FLOODCortland, NY1 TO 2 FEET OF STANDING WATER ON MANY ROADS WITHIN THE CITY OF CORTLAND. SEVERAL ROADS CLOSED.
Jul 28, 2:30 PM EDTFLASH FLOODMc Graw, NYNUMEROUS ROADS WASHED OUT. MANY ROADS CLOSED IN BOTH MC GRAW AND CORTLAND. 2.35 INCHES OF RAIN IN MC GRAW IN ABOUT AN HOUR AND 15 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2006-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2006-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 281723
FFWBGM
NYC023-109-282015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
122 PM EDT FRI JUL 28 2006

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CORTLAND COUNTY IN CENTRAL NEW YORK
  TOMPKINS COUNTY IN CENTRAL NEW YORK

* UNTIL 415 PM EDT

* AT 117 PM EDT...VERY HEAVY RAIN WAS REPORTED IN CORTLAND AND       
  TOMPKINS COUNTIES. 1 TO 2 INCHES OF RAIN HAS ALREADY FALLEN EARLY  
  THIS AFTERNOON. THUNDERSTORMS...WITH LOCALIZED DOWNPOURS...WILL    
  KEEP MOVING OVER MUCH THE SAME AREAS THROUGH AT LEAST 230 PM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILLET...
  VIRGIL...TRUXTON...TRUMANSBURG...TAYLOR...TAUGHANNOCK FALLS...SOUTH
  CORTLAND...SOLON...SLATERVILLE SPGS...NORTHEAST ITHACA...
  NEWFIELD...MUNSONS CORNERS...MCGRAW...MARATHON...LANSING...ITHACA
  TOMPKINS ARPT...ITHACA...HOMER...HARFORD...GROTON...FREEVILLE...
  ENFIELD...EAST ITHACA...EAST HOMER...EAST FREETOWN...DRYDEN...
  CUYLER...CORTLAND...CINCINNATUS...CAYUGA HEIGHTS AND BESEMER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED FOR
HIGHER GROUND.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4253 7673 4234 7668 4246 7586 4275 7589

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 10:00 AM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 28, 10:00 AM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1000 AM EDT FRI JUL 28 2006

.SHORT TERM (TDY - SUN)...

UPDATE...SHOWERS THAT CAME INTO NERN ZONES THIS MORNING HAVE
DISSIPATED AS EXPECTED. WATCHING ACTIVITY N AND W OF LAKE ONTARIO.
CONCERNED ABOUT POTENTIAL FOR SVR TSTMS LATE TODAY MAYBE GETTING
INTO NRN ZONES IN NY. HAVE LOWERED POPS TO NEAR 20 AND CLOUD COVER
FOR NERN PA WHERE IT IS LOOKING MORE STABLE AND PLACED ISOLD TRW IN
WX GRIDS. STAYED WITH 30 POP AND SCT TRW TO THE NORTH WITH BEST CHC
AFT 21Z. THE TIMING ON THE COMPLEX MOVING INTO MI BRINGS IT INTO NY
OVERNIGHT SO CHC POPS IN NY ZONES OVERNIGHT LOOK GOOD. NO CHANGE TO
TEMPS TODAY...HOT AND HUMID. -BMW

PREVIOUS DISCUSSION
WEAK SFC RDGG TODAY IN THE WAKE OF YSTRDYS CONV COMPLEX. HWVR...SHRT
WV WILL DROP THRU THE AREA ONCE AGAIN ON THE NW FLOW. WITH THE
RDGG...FCSTD SNDGS DO SHOW A DECENT CAP...BUT HTG AND DESTABLIZATION
WITH THE SHRT WV LOOKS TO BE ENUF TO BRK THE CAP. ALSO...LTR RUNS
HAVE DROPPED THE WV FURTHER SOUTH. SO..HAVE INCLUDED A CHANCE OF
AFTN TRWS ALL ZONES...BUT STILL WLD THINK THE BEST CHANCE WLD BE
OVER THE NRN ZONES. WIND PROFILE DOES ALSO SHOW SOME SHEAR...ALONG
WITH A BIT OF A MID LVL SPEED MAX. SPC HAS THE AREA IN SEE TEXT AND
WLDN/T BE SURPRISED IF THERE WAS SOME ISLTD STORMS NERA OR ABV SVR
LVLS WITH WIND AND EVEN SMALL HAIL.

TRWS CLD LINGER INTO THE EVE...BUT OVRNGT PD SHD BE DRY AS THE SSHRT
WV PULLS OUT. ONCE AGAIN WLD XPCT SOME SCT FOG.

FLOW IS VERY FLAT FOR SUNDAY AND SNDGS LOOK FAIRLY STABLE. FOR
NOW...WILL KEEP THE SUNDAY FCST DRY.

TEMPS WERE ADJUSTED TO THE LATEST MAV GUID WITH AN EYE TWRD THE
BLENDED MOS. MORFORD

&&

.AVIATION (29/12Z TO 30/12Z)...

MORNING FOG QUICKLY BURNED OFF. VFR CONDS ALL STATIONS TODAY. ISLTD
AFTN TRWS WILL NOT HAVE ENUF CVRG TO INCLUDE IN THE TAFS. BEST CHC
FOR TSTMS IS ACRS NRN NY IN LATE AFTN AND EVE. SOME FOG OVERNIGHT
POSSIBLE AGAIN. -BMW

&&

.LONG TERM...

AGAIN STAYED CLOSE TO HPC GUIDANCE. HOT WX WITH PSBL RECORD BREAKING
HEAT MON-TUES. MEANDERING FNTL BNDRY WILL EVENTUALLY DROP S OF THE
RG LATE IN THE PD WITH SOME RELIEF FROM THE HEAT, ALONG WITH A
BETTER CHC FOR TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
Hazardous weather outlook, Jul 28, 3:31 AM EDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
331 AM EDT FRI JUL 28 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-290745-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
331 AM EDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED...HOWEVER...HEAVY RAIN COULD CAUSE
SOME URBAN AND POOR DRAINAGE FLOODING. ALSO...AREAS OF PERSISTENT
RAIN COULD SEE SMALL STREAMS RISE. FLOOD WATCHES OR STATEMENTS MAY
BE ISSUED LATER TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO FORWARD RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jul 28, 12:35 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1235 PM EDT FRI JUL 28 2006

NYZ022-024-281715-
CHEMUNG NY-STEUBEN NY-
1235 PM EDT FRI JUL 28 2006

...STRONG THUNDERSTORMS MOVING THROUGH SOUTHERN STEUBEN AND CHEMUNG
COUNTIES...

* AT 1234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM...CAPABLE OF PRODUCING STRONG GUSTY WINDS OF
  40 TO 50 MPH...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  ERWINS...AND MOVING EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CORNING AND PAINTED POST AT 1240 PM EDT...
  SOUTH CORNING AND EAST CORNING AT 1245 PM EDT...
  BIG FLATS AT 1250 PM EDT...
  FISHERVILLE AND ELMIRA ARPT AT 1255 PM EDT...
  HORSEHEADS AND ELMIRA HEIGHTS AT 100 PM EDT...
  HORSEHEADS NORTH AND MILTOOR AT 105 PM EDT...
  BREESPORT AT 110 PM EDT...
  ERIN AND SWARTWOOD AT 115 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MJ
Special weather statement, Jul 28, 1:13 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
113 PM EDT FRI JUL 28 2006

NYZ024-055-281815-
CHEMUNG NY-TIOGA NY-
113 PM EDT FRI JUL 28 2006

...STRONG THUNDERSTORMS MOVING THROUGH CHEMUNG AND TIOGA COUNTIES...

* AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM...CAPABLE OF PRODUCING STRONG GUSTY WINDS TO
  NEAR 50 MPH...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  ELMIRA HEIGHTS...AND MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ERIN AND OWENS MILL AT 125 PM EDT...
  LOCKWOOD AND SWARTWOOD AT 130 PM EDT...
  VAN ETTEN AT 135 PM EDT...
  SPENCER AND NORTH SPENCER AT 140 PM EDT...
  WEST CANDOR AT 150 PM EDT...
  CANDOR AND CATATONK AT 155 PM EDT...
  OWEGO AT 200 PM EDT...
  WELTONVILLE AND WEST NEWARK AT 205 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:44 PM EDTFlash Flood WarningBGMChenango3 hr

Nearby

Flash Flood Warnings in New York, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.